Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 22, 2001, 5:56 PM EDT for Bedford County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2001, 5:56 PM EDT (21:56 UTC)
- Expired
- Jun 22, 2001, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 222158 FFWRNK VAC019-230100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 556 PM EDT FRI JUN 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 900 PM EDT. * AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN FOREST AND THE CITY OF BEDFORD. RADAR INDICATED 2 TO 3 INCHES OF RAIN IN THE PAST HOUR...AND ADDITIONAL THUNDERSTORMS WILL BRING ANOTHER 1 TO 2 INCHES OF RAIN THROUGH 730 PM. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 900 PM EDT INCLUDE GOODE AND THE BIG OTTER RIVER...THE BIG OTTER RIVER MAY FLOOD STATE ROUTES 682 AND 670. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END $$ 06
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:15 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 22, 3:15 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT FRI JUN 22 2001 SEVERE THUNDERSTORM WATCH 465 AND 466 IN EFFECT UNTIL 700 EDT. COLD FRONT SLOWLY MOVG EAST THIS AFTERNOON. STRONG TO SEVERE STORMS DEVELOPING IN THE UNSTABLE AIR. KFCX 88D LOOP INDICATED THAT AXIS OF PCP ATTM MAINLY WEST OF THE BLUE RIDGE MOUNTAINS. AREA OF SFC MOISTURE CONVG PIVOTING NORTH INTO CWA. WATER VAPOR/IR SHOWING WELL DEFINE COMMA VORT LIFTING NWD ACROSS E TN/SW NC. DECIDED TO POST A FLASH FLOOD WATCH FOR TONIGHT FOR NW NC UP THRU FOOTHILL GROUPING.(SEE FFA). AVN SOLUTION SUPPORT A BAND OF HEAVY RAIN LIFTING NORTH ACROSS RGN OVERNIGHT. TODAY'S MODELS CONTINUE TO CUT OFF THE UPPER SYSTEM BY SUN. THIS SUPPORTS SLOWING FNT E PUSH AND EVENTUALLY STALLING IT ALONG THE CST. SEVERAL WAVES WILL DEVELOP AND ROLL UP THE FRONT. IN THE EXTENDED PERIOD...I HAVE ELECTED TO ADD CHC OF PCPN TO WED UNDER COLD POOL. A FEW OTHER CHANGES REFER TO ZONES FOR DETAILS. NEXT SET OF ZONES WILL BE OUT AS SOON AS POSSIBLE...ARD 400 PM. FCSTID = 07 PRELIM NUMBERS ROA 65 80 59 80 / 80 50 20 40 LYH 65 79 59 82 / 60 50 20 40 DAN 67 81 63 82 / 60 50 20 40 BLF 60 73 53 75 / 90 40 20 40 LWB 57 72 52 74 / 90 40 20 40 BCB 60 75 55 76 / 90 40 20 40 TNB 59 73 56 75 / 90 40 20 40 .RNK... ...FLASH FLOOD WATCH TONIGHT UNTIL 800 AM EDT SATURTDAY MORNING.. FOR NCZ001-002-018-VAZ016-017-022>024-032>035. .WV...NONE.
In the hours before
Local storm report, Jun 22, 4:55 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
455 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM MOUNT AIRY NC WIND DAMAGE
06/22/01 SURRY TREES AND POWER LINES
DOWNREPORTED BY LAW
ENFORCEMENT
JJLocal storm report, Jun 22, 5:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
518 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....!
0505 PM GODDE VA .75 INCH HAIL
06/22/01 BEDFORD REPORTED BY
POST OFFICE
MTELocal storm report, Jun 22, 5:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
539 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM ENDICOTT VA WIND DAMAGE
06/22/01 FRANKLIN TREE DOWN.REPORTED BY LAW
ENFORCEMENT
0518 PM FERRUM VA WIND DAMAGE
06/22/01 FRANKLIN POWER POLE KNOCKED DOWN BY
WIND.REPORTED BY LAW
ENFORCEMENT
MTELocal storm report, Jun 22, 5:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
549 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 3 SW SNOW CREEK VA WIND DAMAGE
06/22/01 FRANKLIN TREES DOWN.
MTELocal storm report, Jun 22, 5:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
518 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM GODDE VA .75 INCH HAIL
06/22/01 BEDFORD REPORTED BY POST OFFICE
MTESpecial weather statement, Jun 22, 5:55 PM EDT, 1 minute before
NCZ004-VAZ032>035-043>045-230045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 555 PM EDT FRI JUN 22 2001 ...STRONG STORMS CONTINUE IN VIRGINIA... STRONG THUNDERSTORMS WILL CONTINUE...MAINLY SOUTH OF INTERSTATE 81 THROUGH 700 PM. THESE STORMS MAY CONTAIN HAIL AND GUSTY WIND ALONG WITH VERY HEAVY RAINFALL. RAINFALL RATES OF UP TO 2 INCHES AN HOUR ARE POSSIBLE IN THE STRONGEST STORMS. RAINFALL OF THIS INTENSITY CAN REDUCE VISIBILITY MAKING DRIVING DIFFICULT...AS WELL AS PONDING OF WATER ON ROADWAYS AND LOW SPOTS. RMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 44 min |
| Jun 21, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 27 min |
| Jun 22, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| Jun 22, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| Jun 22, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 45 min |
| Jun 22, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 52 min |
| Jun 22, 5:28 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 22, 6:45 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 2 hr |
| Jun 22, 7:01 PM EDT | Flash Flood Warning | RNK | Amherst | 119 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.